Thunderstorm Wind, Santa Fe
- When
- July 7, 12:53 PM MST to 1:00 PM MST
- Where
- Santa Fe County, 10 mi NW of Santa Fe Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.717, -106.217
Several gustnadoes were reported either beneath developing convective clouds or near the edges of virga showers that formed over the upper Rio Grande Valley from Santa Fe south to Albuquerque during unusually hot afternoon conditions. Other strong dust devils and dry micro bursts were observed across the region also, but very little lightning was detected.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Several gustnadoes were reported either beneath developing convective clouds or near the edges of virga showers that formed over the upper Rio Grande Valley from Santa Fe south to Albuquerque during unusually hot afternoon conditions. Other strong dust devils and dry micro bursts were observed across the region also, but very little lightning was detected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 2:00 AM MST, 10 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT MON JUL 7 2003 INVERTED TROUGH TO BRUSH SE ZONES TODAY AND TONIGHT THEN UPPER LEVEL RIDGE TO STRENGTHEN AGAIN THIS WEEK AND BE CENTERED NEAR THE 4 CORNERS AREA...DOMINATING THE WEATHER INTO NEXT WEEKEND. UPPER RIDGE WEAKENED OVER THE WEEKEND WITH A GENERAL UPSWING IN CONVECTION YESTERDAY. THAT WILL BE THE CASE AGAIN TODAY. HARD TO RULE OUT ANY AREA FROM AN ISOLATED SHOWER OR STORM. WILL KEEP THE DRY THUNDERSTORMS IN THE FAR NW AND WC PER CURRENT FORECAST. ONLY CHANGE TO POPS WILL BE TO REMOVE FROM THE FAR NE DURING THE DAY TODAY...BUT KEEP FOR THIS EVENING. INVERTED TROUGH OVER W TX TO PUSH CONVECTION INTO OUR FAR SE ZONES THIS MORNING WHICH IS COVERED IN FORECAST. THIS TROUGH TO GET INCREASINGLY SHEARED OUT AND SHOULD WEAKEN/DISSIPATE ON TUE. AT THE SAME TIME UPPER RIDGE BEGINS TO REBUILD TO OUR W. WILL KEEP CURRENT DRY FORECAST FOR TUE ALTHOUGH COULD SEE AN ISOLATED STORM TRY TO FORM OVER THE CNTRL OR SW MOUNTAINS. HOT AND DRY FOR WED AND THU. AVN TRIES TO DRAW SOME MOISTURE INTO THE SW THU BUT WILL CONTINUE TO RESIST PUTTING ANY POPS INTO THE GILA REGION JUST YET. GFS HAS COME INTO LINE WITH THE OTHER LR MODELS AND KEEPS THE UPPER RIDGE CENTERED OVER ERN AZ/WRN NM THROUGH AT LEAST NEXT WEEKEND... INSTEAD OF SHIFTING IT TO THE E. THIS HAS AN IMPACT ON FAVORED AREAS FOR CONVECTION. RATHER THAN WRN AREAS BEING FAVORED...WEAK NW FLOW ALOFT WOULD SUGGEST ANY STORMS THAT FORM OVER THE CNTRL MOUNTAINS COULD DRIFT ONTO THE HIGH PLAINS. WILL NOT MAKE MAJOR CHANGES TO THE EXTENDED...BUT WILL PUT IN ISOLATED POPS FOR THE NRN MOUNTAINS FRI...AND EXTEND INTO THE NE NEXT WEEKEND. AT THE SAME TIME WILL REMOVE POPS FROM THE FAR NW. GENERALLY TOOK DAYTIME TEMPS UP A FEW DEGREES...MAINLY IN THE EXTENDED...BASED ON STRENGTH AND POSITION OF UPPER RIDGE. PRELIMINARY NUMBERS... FARMINGTON................ 097/058 099/060 100 40000 GALLUP.................... 095/049 096/049 097 40000 GRANTS.................... 093/056 095/056 096 40100 GLENWOOD.................. 102/061 102/060 102 40110 CHAMA..................... 086/044 087/045 088 40100 LOS ALAMOS................ 086/056 090/056 090 40110 RED RIVER................. 079/044 081/045 082 40110 TAOS...................... 088/052 091/052 091 40110 SANTA FE.................. 089/054 092/054 092 40110 SANTA FE AIRPORT.......... 093/056 095/056 095 40110 ESPANOLA.................. 093/055 095/055 096 40110 ALBUQUERQUE HEIGHTS....... 098/068 100/070 101 40100 ALBUQUERQUE VALLEY........ 100/063 103/065 104 40100 ALBUQUERQUE FOOTHILLS..... 095/062 098/064 099 40100 ALBUQUERQUE WEST MESA..... 099/068 101/069 102 40100 SOCORRO................... 098/062 101/063 104 40100 SANDIA PARK/CEDAR CREST... 087/056 090/057 090 40110 MORIARTY/ESTANCIA......... 090/053 093/054 094 40110 CARRIZOZO................. 094/060 098/061 099 40110 RUIDOSO................... 083/054 084/055 085 40110 RATON..................... 090/052 091/052 092 40110 LAS VEGAS................. 086/053 090/055 091 40110 ROY....................... 090/063 095/064 096 40110 CLAYTON................... 093/063 095/064 096 40010 SANTA ROSA................ 094/064 097/065 098 40110 TUCUMCARI................. 094/067 097/067 099 40110 FORT SUMNER............... 092/065 096/067 097 40110 CLOVIS.................... 089/066 095/068 096 40110 PORTALES.................. 090/066 096/068 097 40110 ROSWELL................... 093/067 099/069 101 40110 .ABQ...NONE. CHJ
NMZ001>021-026-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS OVER NORTHWEST NEW MEXICO WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND DRY LIGHTNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Albuquerque radar (KABX), 84 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375948, 5375947, 5375946.